• question-icon

    How can SSRI side effects be managed?

default
Posted on Thu, 10 Aug 2017 in Mental Health
Question: How to treat SSRI side effects (Zoloft, Paxil, Trintellix) - how to increase low Serotonin level? I can't get any sexual arousal - I suspect below normal level of Serotonin or possibly below normal level of Dopamine.
My issue is not psychogenic ED, since I can't get sexual arousal under ANY circumstances.
Please read all details under "medical history" section. Thank you very much!
doctor
Answered by Dr. Ashok Kumar 1 hour later
Brief Answer:
5 HTP can be used t treat low serotonin

Detailed Answer:
Dear XXXXXXX
Thanks for using Helathcaremagic.

I read your query and understand your concerns.

For possible low serotonin there is serotonin supplement available which is known as 5 HTPn. It is available in dosing strength of 50 mg and 100 mg and should be started at 50 mg followed by increase to 50 mg every week.The effective dose for most individuals falls in the range of 200 to 400 mg so holding on 200 mg will be recommended before taking further increase.

The supplement is advocated for treatment of depression in above dose range so for the SSRI induced side effects I feel 200 mg may be the sufficient dose for you.

I hope this helps you.
If you have any further query, I would be glad to help you.
If not, you may close the discussion and if possible you may rate the answer for my future patients.
In future if you wish to contact me directly, you can use the below mentioned link:
http://doctor.healthcaremagic.com/doctors/dr-ashok-kumar/67386
Thanks and regards.


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ashok Kumar 18 minutes later
Thank you very much!
1) What are the side effects of 5 HTPn?
2) how often should the level of Serotonin be checked?
3) for how long should 5 HTPn be taken, 3 months?
4) is 5 HTPn prescribed to treat depression? But I don't have a depression.
5) do you think low Serotonin level can cause issues with sexual arousal?
Thank you very much!
doctor
Answered by Dr. Ashok Kumar 1 hour later
Brief Answer:
Follow up

Detailed Answer:
Dear XXXXXXX
Thanks for follow up.

1. The 5HTPn is just a nutritional supplement and do not have any serious side effects. In fact we all take 5HTP in our everyday diet. The incidence of nausea, headache and drowsiness are reported side effects.

2. You need to gauge it according to clinical response as we do not have any reliable method to establish serotonin level.

3. Yes however the three months are counted from the occurrence of clinical response.

4. Yes it is prescribed but only for mild depression and especially when serotonin is presumed to be low. You can consider it as off lable use of 5HTPn.

5. Yes it can cause although contrary is also common. I mean increased serotonin is more often known as cause of sexual problems.

I also feel that you need to increase the sun exposure along and outdoor activity to boost your health status (including sexual health). It is also important to exercise regularly and eat healthy diet.

I hope this assists you further.
Thanks and regards.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ashok Kumar 2 minutes later
Thank you very much! How to decrease Serotonin level? Thanks!
doctor
Answered by Dr. Ashok Kumar 40 minutes later
Brief Answer:
Follow up

Detailed Answer:
Dear XXXXXXX
Thanks for follow up.

You have already completed the needed action to reduce serotonin. I mean stopping any medication which enhances serotonin is the only known method to decrease serotonin level. You already stopped the all antidepressants and there is no more action required.

I hope this helps you further.
Wishing you best of health ahead.
Thanks and regards.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ashok Kumar 7 hours later
Thank you very much!... is it possible my Serotonin level is way too low, below normal? Thank you very much!
doctor
Answered by Dr. Ashok Kumar 55 minutes later
Brief Answer:
Possibility of low serotonin is low

Detailed Answer:
Dear XXXXXXX
Thanks for follow up.

Considering the normal mood even after stoppage of antidepressants I feel the possibility of low serotonin is very low. This is because low serotonin is often associated with either low mood or abnormal thought patterns suggestive of anxiety disorders.

However I feel having a trial with serotonin supplement is worth giving due to ongoing problems in erection.

I hope this helps you further.
Since this is the last follow up you are allowed for the current question I request you to open a new thread if there are more questions.

While posting another query please use my url which is as follows. This will ensure direct delivery of your question to me and continuity of care.

http://doctor.healthcaremagic.com/doctors/dr-ashok-kumar/67386

Thanks and regards.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Ashok Kumar

Psychiatrist

Practicing since :2000

Answered : 3157 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Dopamine

doctor1 MD

Hello Sir

I have been over-masturbating and I'm experiencing these symptoms :

-Sadness
-Memory loss
-Lack of concentration
-Fatigue. Feeling tired...

doctor1 MD

Sub: Drug Treatment for Parkinson s Disease What is of the counter Chemist name for purchase of the drug ? Drug Sinemet (Levodopa/Carbidopa)....

doctor1 MD

Can discontinuation of perscription adderall cause muscle aching? What does adderall do to muscle tissue? Thank you.

doctor1 MD

TruWeight & Energy Active Ingredients List: (Listed Alphabetically) AMP: AMP is found in Phuong Tea and acts as a metabolism “booster” and assists...

doctor1 MD

I have been on Cymbalta for 3 years approximately. So we tried Prozak 40mg BID. It doesn't seem to make any difference. I did ween myself off of...

doctor1 MD

Why is the medical disorder of epilepsy frequently misdiagnosed as a psuedoseizure requiring the care of a psychiatrist, as well as psychotropic...

Get personalised answers from verified doctor in minutes across 80+ specialties

130 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Ashok Kumar
  • Q - How to have a successful sexual intercourse?

  • Q - Suggest treatment for OCD

  • Q - Suggest the sleep aids that i can use with Carvedilol?

  • Q - What causes sensitivity to sun light?

  • Q - Is it safe to have 120ml of alcohol everyday?

  • Q - Suggest treatment for orgasmic dysfunction

  • Q - Suggest treatment for non retraction of foreskin

  • Q - Suggest treatment for premature ejaculation

  • Q - How long do psychotic disorders take to get cured?

  • Q - What causes erectile dysfuntion?

backtotop2